The Indian Pharmacopoeia Commission (IPC) has released a drug safety alert related to the Meftal painkiller, highlighting potential adverse reactions associated with its constituent, mefenamic acid. Specifically, the alert emphasizes the risk of drug reactions causing eosinophilia and systemic symptoms (DRESS) syndrome.
Meftal, containing mefenamic acid, is a commonly prescribed medication for various conditions, including rheumatoid arthritis, osteoarthritis, dysmenorrhoea, mild to moderate pain, inflammation, fever, and dental pain.
The DRESS syndrome is a severe allergic reaction linked to certain medications, and its symptoms, such as skin rash, fever, and lymphadenopathy, may manifest between two and eight weeks after taking the drug.
In the issued alert on November 30, the IPC advises healthcare professionals, patients, and consumers to be vigilant about the potential adverse drug reactions associated with Meftal use.
The cautionary advice includes close monitoring for symptoms indicative of DRESS syndrome, such as skin rash, fever, and lymphadenopathy. In the event of such reactions, individuals are strongly encouraged to report the matter to the national coordination centre of the Pharmacovigilance Programme of India (PvPI). Reports can be filed through the official IPC website (www.ipc.gov.in), the android mobile app ADR PvPI, or the PvPI helpline number 1800-180-3024.
This proactive approach aims to enhance drug safety and facilitate timely reporting, ensuring that healthcare professionals and patients are informed about potential risks associated with Meftal, allowing for prompt intervention and mitigating the impact of adverse reactions.